Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 176, NWS Boston/Norton, MA

July 23, 20085 counties in Rhode Island; Bristol County, Norfolk County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 23, 2008, 3:50 PM EDT for 5 counties in Rhode Island; Bristol County, Norfolk County, Worcester County, Massachusetts. It was in force for 44 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 3:50 PM EDT (19:50 UTC)
Expired
Jul 23, 2008, 4:34 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Bristol County, MA, Norfolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:55 PM EDTHAIL 1West Warwick, RI
Jul 23, 3:55 PM EDTHAIL 1.75Cranston, RIPING PONG TO GOLF BALL SIZE HAIL REPORTED.
Jul 23, 3:57 PM EDTTSTM WND DMGNorth Kingstown, RIWIRES DOWN IN QUONSET
Jul 23, 3:59 PM EDTTSTM WND DMGScituate, RITREES DOWN ON THOMPSON HILL.
Jul 23, 4:00 PM EDTFUNNEL CLOUDBarrington, RI
Jul 23, 4:00 PM EDTHAIL 0.75Warwick, RI
Jul 23, 4:04 PM EDTFUNNEL CLOUDEast Providence, RI
Jul 23, 4:05 PM EDTTORNADOWarren, RITORNADO TOUCHED DOWN IN WARREN RHODE ISLAND THEN TRAVELED ENE APPROX 4 MILES BEFORE LIFTING IN SWANSEA MASSACHUSETTS AT 410 PM.
Jul 23, 4:30 PM EDTTSTM WND DMGWarren, RIMULTIPLE LARGE TREES DOWN BLOCKING ROUTE 114
Jul 23, 4:35 PM EDTTSTM WND DMGTaunton, MAWIRES DOWN ON POWDERHORN DRIVE.
Jul 23, 4:43 PM EDTTSTM WND DMGBerkley, MAMULTIPLE TREES DOWN SCATTERED ABOUT TOWN.
Jul 23, 4:43 PM EDTTSTM WND DMGDighton, MATREE DOWN ON WILLIAMS STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 2:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 231950
SVRBOX
MAC005-021-027-RIC001-003-005-007-009-232045-
/O.NEW.KBOX.SV.W.0176.080723T1950Z-080723T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
350 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRISTOL COUNTY IN RHODE ISLAND...
  THIS INCLUDES THE CITIES OF...BRISTOL...BARRINGTON...
  EASTERN KENT COUNTY IN RHODE ISLAND...
  THIS INCLUDES THE CITY OF WARWICK...
  EXTREME NORTHWESTERN NEWPORT COUNTY IN RHODE ISLAND...
  PROVIDENCE COUNTY IN RHODE ISLAND...
  THIS INCLUDES THE CITIES OF...WOONSOCKET...PROVIDENCE...
  NORTHEASTERN WASHINGTON COUNTY IN RHODE ISLAND...
  EXTREME SOUTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  SOUTHWESTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF FRANKLIN...
  NORTHWESTERN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS...
  THIS INCLUDES THE CITIES OF...TAUNTON...NORTH ATTLEBOROUGH...
  ATTLEBOROUGH...

* UNTIL 445 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRANSTON...OR NEAR PROVIDENCE...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH PROVIDENCE...PAWTUCKET AND SMITHFIELD BY 355 PM EDT...
  CENTRAL FALLS AND LINCOLN BY 400 PM EDT...
  CUMBERLAND AND ATTLEBOROUGH BY 405 PM EDT...
  PLAINVILLE AND NORTH ATTLEBOROUGH BY 410 PM EDT...
  WRENTHAM BY 415 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING. GO INDOORS NOW...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. GET INDOORS OR INSIDE
A VEHICLE NOW LIGHTNING IS ONE OF NATURES TOP KILLERS. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND CENTRAL RHODE ISLAND.

LAT...LON 4147 7149 4190 7176 4213 7140 4190 7102
      4161 7134 4165 7138 4165 7140 4159 7140
      4157 7142 4154 7141
TIME...MOT...LOC 1949Z 202DEG 35KT 4181 7148

$$

FRANK
1 follow-up statement
000 
WWUS51 KBOX 232034
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
434 PM EDT WED JUL 23 2008

MAC005-021-027-RIC001-003-005-007-009-232040-
/O.CAN.KBOX.SV.W.0176.000000T0000Z-080723T2045Z/
BRISTOL RI-WORCESTER MA-NORFOLK MA-NEWPORT RI-BRISTOL MA-
WASHINGTON RI-PROVIDENCE RI-KENT RI-
430 PM EDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN WORCESTER
COUNTY IN CENTRAL MASSACHUSETTS...AND SOUTHWESTERN NORFOLK COUNTY IN
EASTERN MASSACHUSETTS...AND NORTHWESTERN BRISTOL COUNTY IN SOUTHEAST
MASSACHUSETTS...AND EASTERN KENT...PROVIDENCE...NORTHEASTERN
WASHINGTON...EXTREME NORTHWESTERN NEWPORT AND BRISTOL COUNTIES IN
RHODE ISLAND IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS EXITING MOST OF 
THE REGION.  HOWEVER...THE TORNADO WARNING REMAINS IN EFFECT FOR 
CENTRAL BRISTOL AND WEST CENTRAL PLYMOUTH COUNTY UNTIL 5 PM.  

THE STORM CAPABLE OF PRODUCING A TORNADO NEAR DIGHTON AND BERKLEY.  
THE STORM IS EXPECTED TO WEAKEN AS IT APPROACHES THE PLYMOUTH COUNTY 
BORDER BY 5 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
CENTRAL RHODE ISLAND.

LAT...LON 4147 7149 4190 7176 4213 7140 4190 7102
      4161 7134 4165 7138 4165 7140 4159 7140
      4157 7142 4154 7141
TIME...MOT...LOC 2030Z 202DEG 35KT 4218 7128

$$

FRANK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT WED JUL 23 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TODAY THROUGH
THURSDAY AS A COLD FRONT APPROACHES. HEAVY RAIN AND FLOODING WILL BE
POSSIBLE. A SECOND COLD FRONT WILL APPROACH LATE THIS WEEKEND WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS/TEXT PRODUCTS TO CONFINE SEVERE WEATHER THREAT TO CT
AND SW MA. TOO COOL AND STABLE MUCH FURTHER NORTH FOR SEVERE WX AS
SFC BOUNDARY EXPECTED TO REMAIN TO THE SOUTH. LATEST MESOANALYSIS HAS
1500 J/KG MLCAPE OVER NJ WITH 500-1000 J/KG GETTING INTO CT AND GFS
INDICATES THE GREATER INSTABILITY TO THE SOUTH WILL MOVE NORTHWARD
INTO SW NEW ENG LATER TODAY. AS ENVIRONMENT BECOMES MORE
FAVORABLE...SOME OF THE STRONGER STORMS TO THE SOUTH MAY GET INTO
CT/SW MA. WITH 40-50 KTS 0-6 KM SHEAR...STORMS WILL HAVE POTENTIAL
TO BECOME SEVERE. INSTABILITY STILL A LIMITING FACTOR AS MOST
UNSTABLE AIR WILL REMAIN TO THE SOUTH. HOWEVER...INSTABILITY IS
INCREASING SO THREAT FOR SEVERE WILL CONTINUE SW NEW ENG.

PREVIOUS DISC...
SHOWERS AND TSTMS WEAKENED AS THEY MOVED ACROSS SNE THIS
MORNING...BUT STILL NUMEROUS SHOWERS WILL BE MOVING THROUGH THE
INTERIOR THROUGH THIS AFTERNOON. KEPT POPS IN LIKELY TO CATEGORICAL
RANGE TODAY INTERIOR BUT TRIMMED POPS ALONG AND S/E OF I95 CORRIDOR
BASED ON SREF POPS AS BULK OF SHOWERS WILL REMAIN TO THE WEST OF THE
COASTAL PLAIN THROUGH TODAY.

MAIN CONCERN THIS AFTERNOON IS POTENTIAL FOR SEVERE WEATHER AS WE
HAVE DECENT 0-6KM SHEAR WITH VALUES AROUND 40 KTS. LIMITING FACTOR
WILL BE INSTABILITY WITH LOTS OF CLOUDS AND SHOWERS AND IT LOOKS
LIKELY WE WILL REMAIN NORTH OF THE WARM FRONT. HOWEVER...RH CROSS
SECTIONS DO SUGGEST THERE MAY BE ENOUGH DRYING IN THE LOWER LEVELS
FOR A PERIOD OF SOME SUNSHINE AS CLOUDS THIN.. IF WE GET THE SUNSHINE
AND TEMPS REACH 80+...AIRMASS WOULD DESTABILIZE ENOUGH TO SUPPORT A
FEW SEVERE STORMS DEVELOPING...MAINLY W MA AND NW CT. CONFIDENCE IS
NOT HIGH DUE TO EXISTING CLOUD COVER AND COOL SECTOR BUT WE KEPT
ENHANCED WORDING FAR W ZONES.

AXIS OF HEAVIEST RAINFALL WILL REMAIN WEST OF THE REGION THROUGH
TODAY CLOSER TO THE FRONT...HOWEVER ANY TSTMS WILL HAVE POTENTIAL TO
BRING HEAVY DOWNPOURS IN HIGH PWAT AIRMASS WITH MAINLY FLOOD ADVSY
POTENTIAL. LOW PROB OF A FEW STORMS NEEDING FFW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
EXPECTING TO SEE THE AXIS OF HEAVY RAIN SHIFT EAST TONIGHT. 12Z NAM
BRINGS HEAVIER RAIN TO BERKSHIRES AND CT VALLEY LATE TONIGHT...BUT
HEAVIEST RAINFALL EXPECTED THU. WE WILL BE EXAMINING FULL 12Z MODEL
SUITE AND NERFC FOR POSSIBLE FLOOD WATCH WITH AFTERNOON FORECAST
PACKAGE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A PERSISTENT UPPER LEVEL TROUGH WILL BRING A SERIES OF COLD FRONTS
ACROSS THE REGION THROUGH EARLY NEXT WEEK.

THURSDAY...A COLD FRONT IS EXPECTED TO APPROACH FROM THE WEST AND
CROSS SOUTHERN NEW ENGLAND AT NIGHT. A DECENT LOW LEVEL SOUTHERLY
JET BETWEEN 45 AND 50 KT WILL PROVIDE MOISTURE CONVERGENCE ALONG THE
APPROACHING FRONT WITH ISENTROPIC LIFT NOTED ALONG THE THETA-E RIDGE
AXIS AS WELL. PRECIPITABLE WATER VALUES WILL BE NEAR 2 G/KG. IN
ADDITION THE DIVERGENT RIGHT REAR QUADRANT OF A 110 KT JET STREAK
WILL BE LOCATED ACROSS SOUTHERN NEW ENGLAND. GIVEN THE AVAILABLE
FORCING MECHANISMS AND DEEP SOUTHERLY FLOW...HAVE CONTINUED THE
MENTION OF CATEGORICAL POPS. THE STORMS PREDICTION CENTER HAS ALSO
OUTLINED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR DETAILS. SEE HYDRO
SECTION FOR QPF AMOUNTS AND FLOOD POTENTIAL.

THURSDAY NIGHT...COLD FRONT GRADUALLY SWINGS ACROSS THE REGION WITH
HEAVIEST PRECIPITATION TRACKING INTO EASTERN NEW ENGLAND. THERE ARE
TIMING DIFFERENCES BETWEEN THE SLOWER NAM AND MORE PROGRESSIVE GFS.
FOR NOW HAVE DECIDED TO USE A BLEND OF THE NAM AND GFS WHICH IS
SUPPORTED BY THE UKMET AND ECMWF SOLUTIONS.

FRIDAY...THE COLD FRONT IS EXPECTED TO STALL JUST OFFSHORE AS THE
UPPER LEVEL TROUGH AXIS SWINGS THROUGH THE REGION AND LIFTS NORTH.
CONTINUED THE MENTION OF CHANCE POPS ALONG THE EASTERN NEW ENGLAND
COAST. OTHERWISE EXPECT INCREASING SUNSHINE AND A GRADUAL LOWERING
OF HUMIDITY LEVELS ACROSS THE INTERIOR.

SATURDAY...NEXT SHORT WAVE QUICKLY ARRIVES IN CYCLONIC FLOW FROM THE
GREAT LAKES REGION. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD SPREAD
FROM WEST TO EAST BY AFTERNOON.

SUNDAY THROUGH TUESDAY...CONTINUED THE MENTION OF CHANCE POPS AS A
SERIES OF SHORT WAVE DISTURBANCES CROSS THE REGION. WEAK HIGH
PRESSURE MAY BUILD ACROSS THE REGION BY MIDWEEK...BUT STILL LOTS OF
UNCERTAINTY AS THE UPPER LEVEL TROUGH IS EXPECTED TO AMPLIFY ONCE
AGAIN.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

TONIGHT...
A MIXTURE OF MVFR/IFR CONDITIONS WERE OBSERVED ACROSS SOUTHERN NEW
ENGLAND AT MID AFTERNOON.  IN ADDITION...HEAVY SHOWERS ALONG WITH
EMBEDDED THUNDERSTORMS WERE MOVING ACROSS THE REGION PARTICULARLY IN
THE INTERIOR.  CONDITIONS WILL DETERIORATE TO IFR/LIFR ACROSS THE
REGION TONIGHT.  IN ADDITION...PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION INTO THE NIGHT
ESPECIALLY ACROSS THE INTERIOR.  SOME OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS.

WEDNESDAY AND WEDNESDAY NIGHT...
MVFR/IFR CONTINUE WITH PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS.  THE HEAVY SHOWERS WILL RESULT IN BRIEF VLIFR/LIFR
CONDITIONS ALONG WITH GUSTY WINDS.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THU AND THU NIGHT...IFR ALL TERMINALS. SHRA/TSRA WITH HEAVY RAINFALL
EXPECTED.

FRI...CONDITIONS GRADUALLY IMPROVING TO VFR...LINGERING IFR
CONDITIONS POSSIBLE CAPE AND ISLANDS.

SAT...VFR AM. MVFR SCT SHRA/TSRA IN THE AFTERNOON.

SUN...IFR AM/MVFR PM SCT SHRA/TSRA AND FOG PATCHES S COAST.

&&

.MARINE...
EXPANDED THE SMALL CRAFT ADVISORY ACROSS PORTIONS OF THE SOUTH
COASTAL WATERS FOR THIS AFTERNOON. INCREASING SOUTH WINDS SHOULD
COMBINE WITH LINGERING SOUTH SWELLS TO PUSH SEAS UP TOWARD 5 FT
ACROSS PORTIONS OF THE WATERS. THESE SAME INCREASING WINDS COULD ALSO
RESULT IN WIND GUSTS UP TO 25 KNOTS TONIGHT INTO THURSDAY...SO
CONVERTED THE HEADLINE FROM THE JUST HAZARDOUS SEAS VARIETY TO THE
MORE GENERIC VERSION.

UNDERCUT THE WESTERN NORTH ATLANTIC /WNA/ WAVE GUIDANCE AS ITS
EXHIBITING ITS HIGH BIAS IN SOUTH FLOW. LIKED OUTPUT FROM OUR LOCAL
SWAN MODEL...SO USED THAT TO HELP TRIM THE WNA GUIDANCE.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY THROUGH FRIDAY...SCA FOR HAZARDOUS SEAS EXPECTED WITH
BUILDING SOUTHERLY SWELL. WIND GUSTS TO 25 KT POSSIBLE THU.
UNDERCUT WNA GUIDANCE SLIGHTLY GIVEN LOW LEVEL INVERSION.

SATURDAY AND SUNDAY...SCA FOR HAZARDOUS SEAS WITH BUILDING SWELL
EXPECTED AHEAD OF THE NEXT APPROACHING COLD FRONT.

&&

.HYDROLOGY...
QPF AMOUNTS WILL VARY ACROSS OUR REGION...BUT GENERALLY RANGE
BETWEEN 1 AND 2.5 INCHES THROUGH FRIDAY MORNING. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE.  URBAN AND POOR DRAINAGE FLOODING IS EXPECTED.
SHARP RISES IN SMALLER STREAMS WILL NEED TO BE MONITORED. USED A
BLEND OF GFS AND HPC GUIDANCE TO DERIVE QPF AMOUNTS.

WILL NEED TO MONITOR THIS SITUATION VERY CLOSELY AS SOME LOCATIONS
MAY EXCEED SHORT TERM FLASH FLOOD GUIDANCE WITH POSSIBLE FLOODING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
     NIGHT FOR CTZ002>004.
MA...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
     NIGHT FOR MAZ002>004-008>012-026.
NH...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
     NIGHT FOR NHZ011-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 PM EDT
     THURSDAY FOR ANZ235-237-254.
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 6 PM EDT
     THURSDAY FOR ANZ255.

&&

SYNOPSIS...STRAUSS
NEAR TERM...KJC
SHORT TERM...BELK
LONG TERM...STRAUSS
AVIATION...FRANK/STRAUSS
MARINE...BELK/STRAUSS
HYDROLOGY...
Hazardous weather outlook, Jul 23, 11:27 AM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1127 AM EDT WED JUL 23 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241530-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1127 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A LOW PROBABILITY OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON...MAINLY NEAR THE CONNECTICUT VALLEY. THIS WILL BE
DEPENDENT ON THE AMOUNT OF SUNSHINE. IF IT STAYS CLOUDY...SEVERE
WEATHER IS NOT LIKELY.

SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON WILL ALSO HAVE
THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS IN A SHORT TIME WITH URBAN
AND POOR DRAINAGE FLOODING A POSSIBILITY.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT WITH LOCALLY
HEAVY RAINFALL MOVING INTO WESTERN NEW ENGLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD
THURSDAY AND POSSIBLY CONTINUING INTO THURSDAY NIGHT WITH THE
POTENTIAL FOR VERY HEAVY RAINFALL AND FLOODING. THERE IS STILL SOME
UNCERTAINTY WITH TIMING AND WHERE THE AXIS OF HEAVIEST RAIN WILL SET
UP. LATEST FORECASTS SUGGEST THE BERKSHIRES AND CONNECTICUT VALLEY
MAY BE MOST AT RISK FOR HEAVY RAINFALL AND FLOODING. A FLOOD WATCH
MAY BE ISSUED LATER TODAY.

THERE IS A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN NEW
ENGLAND THURSDAY AFTERNOON.

THERE WILL BE A HIGHER RISK OF RIP CURRENTS ALONG THE SOUTH COAST
THURSDAY AS SOUTH SWELL INCREASES.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP LATE SAT AND
MAY CONTINUE THROUGH EARLY MON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-241530-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1127 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY AND LAST THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN
NEW ENGLAND AND THE ADJACENT COASTAL WATERS THURSDAY.

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SAT
THROUGH EARLY MON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 2:33 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
233 PM EDT WED JUL 23 2008

RIZ003-004-006-231915-
EASTERN KENT RI-WASHINGTON RI-WESTERN KENT RI-
233 PM EDT WED JUL 23 2008

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER HOPKINTON...OR ABOUT 12 MILES NORTHEAST OF MYSTIC...MOVING
NORTHEAST AT 57 MPH.

THE THUNDERSTORM WILL BE NEAR...EXETER AND WEST GREENWICH BY 240 PM
EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Special weather statement, Jul 23, 3:04 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT WED JUL 23 2008

CTZ004-RIZ001>004-006-231945-
EASTERN KENT RI-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-WASHINGTON RI-WESTERN KENT RI-WINDHAM CT-
304 PM EDT WED JUL 23 2008

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES SOUTHEAST OF PLAINFIELD...MOVING NORTHEAST AT 37 MPH.

THE THUNDERSTORM WILL BE NEAR...STERLING AND 7 MILES SOUTHEAST OF
BROOKLYN BY 310 PM EDT...DANIELSON AND KILLINGLY BY 320 PM EDT...
FOSTER AND 7 MILES NORTHWEST OF SCITUATE BY 330 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND CENTRAL RHODE ISLAND.

FRANK
Local storm report, Jul 23, 3:33 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     LIGHTNING        WEST GREENWICH          41.63N 71.65W
07/23/2008                   KENT               RI   AMATEUR RADIO

            *** 1 INJ *** MAN STRUCK BY LIGHTNING, NO FURTHER DETAILS

&&

WSIMPSON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:18 PM EDTFlood WatchBOXBristol, Kent, Newport, Providence, Washington36 hr
Jul 23, 3:10 PM EDTSevere Thunderstorm WarningBOXBristol, Kent, Providence, Washington65 min
Jul 23, 3:25 PM EDTAreal Flood AdvisoryBOXKent, Newport, Providence, Washington3 hr
Jul 23, 3:51 PM EDTFlash Flood WarningBOXBristol, Kent, Newport, Providence, Washington84 min
Jul 23, 4:04 PM EDTTornado WarningBOXBristol, Kent, Providence25 min
Jul 23, 4:36 PM EDTHigh Surf AdvisoryBOXNewport, Washington48 hr
Jul 23, 1:34 PM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire, Worcester3 hr
Jul 23, 3:35 PM EDTSpecial Marine WarningBOX55 min
Jul 23, 4:21 PM EDTTornado WarningBOXBristol, Plymouth28 min
Jul 23, 4:38 PM EDTAreal Flood AdvisoryBOXEssex, Middlesex, Suffolk3 hr
Jul 23, 4:47 PM EDTFlash Flood WarningBOXBristol, Norfolk, Plymouth88 min
Jul 23, 4:54 PM EDTSpecial Marine WarningBOX96 min
Jul 23, 5:03 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth40 min
Jul 23, 6:06 PM EDTSpecial Marine WarningBOX39 min
Jul 23, 7:24 PM EDTSpecial Marine WarningBOX66 min

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2008Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.